Myfortic, an enteric-coated mycophenolate was introduced in an attempt to reduce GI side-effects associated with the drug. Initial studies suggested that although it was as effective in preventing rejection, it was not associated with any reduction in GI problems. However, more recent studies have demonstrated that in the subset of patients with severe GI side-effects associated with the drug, switching from mycophenolate to myfortic led to a significant reduction in symptoms. One thing that must be considered prior to switching is the difference in cost. Mycophenolate is available as a generic and the monthly cost is around $100 while myfortic costs around $1000 monthly which puts it beyond the reach of some patients.
Histologically, the appearance is that of an ulcerating colitis and it usually resolves completely on stopping the drug. However, there is a subgroup of patients in whom the colitis persists even after cessation.
So why do some patients treated with mycophenolate get diarrhea? Mycophenolic acid is broken down in the liver to acyl gluconoride which induces TNF-α production in mononuclear cells. TNF-α disrupts the epithelium, activates endothelial cells and promotes inflammation which, when combined with reduced intestinal cell regeneration, may be the mechanism for the colitis. A recent case report in NDT lends credence to this theory. A renal transplant patient developed colitis which persisted 8 weeks after stopping mycophenolate. All other potential causes of colitis were outruled and the patient was then treated with a single infusion of infliximab, a chimeric IgG1 monoclonal antibody which neutralizes the activity of TNF-α. Within 72 hours, the diarrhea had resolved and the patient was eventually discharged on azathioprine.
This is only a single case report and does not necessarily prove the hypothesis but it gives an interesting insight into a difficult and common condition.